PubMed Health⌕ Search

Biomedical subjects

R S Quirk

Publications and source records attributed to R S Quirk.

2 recordsLinked to original sources

Psychiatric side effects attributed to phenylpropanolamine.

Phenylpropanolamine (PPA) is a sympathomimetic drug similar in structure to amphetamine which, in the United States, is present in over 130 medications, primarily decongestants, cough/cold remedies, and anorectic agents. We have reviewed 37 cases (published in North America and Europe since 1960) that received diagnoses of acute mania, paranoid schizophrenia, and organic psychosis and that were attributed to PPA product ingestion. Of the 27 North American case reports, more reactions followed the ingestion of combination products than preparations containing PPA alone; more occurred after ingestion of over-the-counter products than those obtained by prescription or on-the-street; and more of the cases followed ingestion of recommended doses than overdoses. Groups at particular risk appear to be those with a past or family psychiatric history, children under the age of 6 and post-partum women. Failure to recognize PPA as an etiological agent in the onset of symptoms usually led to a diagnosis of schizophrenia or mania, lengthy hospitalization, and treatment with substantial doses of neuroleptics or lithium. While generally safe at recommended doses, PPA can be hazardous to susceptible individuals and we urge physicians to be alert to the potential for PPA related psychiatric reactions. We have compiled an alphabetized table (Table 1: Prescription and Over-the-Counter Products Containing Phenylpropanolamine) allowing busy clinicians quick access to those drugs containing PPA.

Adolescent↗

CNS stimulants and the look-alike drugs.

Abuse of amphetamine and especially the stimulant look-alikes represent a serious problem in the United States. The danger of amphetamine lies in its ability to produce tolerance, psychological addiction, psychosis, hypertensive crisis, and major depression following withdrawal after long-term use. The danger of the look-alikes is of a psychosocial nature and has less to do with the physical properties of the drugs. Easy availability and a casual attitude toward these drugs may introduce children and young adults to the concept of recreational use of drugs at an early age. Look-alikes also divert the efforts of law enforcement officials whose time is better spent on efforts to control illegal distribution of controlled substances. However, look-alikes do produce severe to life-threatening effects including seizures, hypertensive crises, and psychoses. Unfortunately, there are no fast and easy solutions to the stimulant drug abuse problem. Abuse of CNS stimulants has a long history. Effective approaches must involve greater education about the dangers of these drugs and improved recognition among medical professionals of trends in CNS stimulant abuse in order to better diagnose and treat resulting problems. It is unlikely that federal controls on amphetamine production can be increased. The OTC drugs, such as PPA, caffeine, and ephedrine could be moved to prescription-only status to emphasize their potential for abuse and for producing adverse reactions, but this approach is counter to society's current trend toward self-medication.

Amphetamine↗